Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Chicago, IL

May 7, 2004LaSalle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 7, 2004, 5:43 AM CDT for LaSalle County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2004, 5:43 AM CDT (10:43 UTC)
Expired
May 7, 2004, 6:15 AM CDT
In force
32 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 7, 2:30 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 AM CDT FRI MAY 7 2004

.DISCUSSION FOR MORNING FORECASTS...
SHALLOW SURFACE FRONT HAS MOVED TO A GBG-IKK-TOL LINE AT 07Z. FRONT
EXPECTED TO CONTINUE INTO CENTRAL IL TODAY BEFORE RETURNING NORTH
LATER TONIGHT AND SATURDAY. NOCTURNAL ELEVATED CONVECTION OCCURRING
WELL NORTH OF SURFACE BOUNDARY. EXPECT THIS ACTIVITY TO DIMINISH
SOME AFTER SUNRISE. ACTIVITY SHOULD REFOCUS OVER IA/SRN MN BY THIS
EVENING AND SPREAD EAST INTO SRN WIS AND NRN IL TONIGHT. SURFACE
FRONT WILL CONTINUE TO SLIDE BACK AND FORTH ACROSS THE FORECAST AREA
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WITH A CHANCE OF
THUNDERSTORMS ABOUT DAILY.

TEMPERATURES WILL BE A REAL CHALLENGE. NORTHEAST FLOW SHOULD KEEP
TEMPERATURES MUCH COOLER OVER MOST OF NORTHERN IL AND NW IN
TODAY...ESPECIALLY NEAR THE LAKE. FRONT RETURNS NORTH SATURDAY BUT
MAY HANG UP ALONG THE WIS BORDER AND KEEP LAKE INFLUENCE GOING AT
LEAST THROUGH THE NORTH SUBURBS. POTENTIAL FOR BIG TEMPERATURE
CONTRASTS ACROSS THE CHICAGO METRO AREA. AS SURFACE WAVE MOVES INTO
UPPER MISSISSIPPI VALLEY SUNDAY...WARM AIR SHOULD SURGE NORTH OF
CHICAGO. FRONT TO SAG SOUTH AGAIN MONDAY WITH COOLER
TEMPERATURES...AGAIN ESPECIALLY NEAR THE LAKE...THEN REBOUNDING
AGAIN MID WEEK AHEAD OF NEXT WAVE.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY TODAY IL AND IN SHORES.
Hazardous weather outlook, May 6, 5:00 PM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT THU MAY 6 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-071100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT THU MAY 6 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE WILL BE ISOLATED THUNDERSTORMS THIS EVENING...WITH A SLIGHT
RISK OF THEM PRODUCING SEVERE WEATHER. IF STRONG STORMS
DEVELOP...THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.
THERE IS A CHANCE OF MORE THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER FRIDAY AND SATURDAY.

THE POTENTIAL FOR SIGNIFICANT RAINFALL ACCUMULATIONS EXISTS FOR
THE FRIDAY THROUGH WEDNESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...LATER
FRIDAY...AND POSSIBLY AGAIN ON SATURDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-071100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT THU MAY 6 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE ISOLATED THUNDERSTORMS THIS EVENING...WITH A SLIGHT
RISK OF THEM PRODUCING SEVERE WEATHER. IF STRONG STORMS
DEVELOP...THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.
THERE IS A CHANCE OF MORE THUNDERSTORMS OVERNIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER FRIDAY AND SATURDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED FRIDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:12 AM CDTSevere Thunderstorm WarningLOTGrundy48 min
May 7, 6:17 AM CDTSevere Thunderstorm WarningLOTLivingston43 min
May 7, 1:36 PM CDTSevere Thunderstorm WarningLOTKendall39 min
May 7, 3:05 PM CDTSevere Thunderstorm WarningLOTWill40 min
May 7, 7:56 AM CDTSevere Thunderstorm WarningLOTBenton, Jasper, Newton49 min
May 7, 3:33 PM CDTSevere Thunderstorm WarningLOTLake27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.